Diarrhea
body effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Diarrhea is the rapid, loose, or liquid evacuation of the bowel arising as a direct consequence of psychoactive substance use.
As a drug effect it is acute and dose-proportional, easing as the substance clears the system rather than persisting as a standing gastrointestinal condition. It ranges from mild urgency and loose stool to repeated, cramping evacuation, and while it resolves without intervention in most cases, sustained episodes carry a real risk of dehydration and electrolyte loss.
It is an uncommon adverse effect across psychoactive substances. It is most commonly induced at moderate to high doses under psychedelics such as psilocybin mushrooms, 2C-B-FLY, and 2C-T-2, and under stimulants such as modafinil, 3-FEA, and MDPV. It also appears under depressants like baclofen and phenibut, and has been reported under cannabinoids such as cannabidiol.
phenomenology
Diarrhea is felt as a mounting internal pressure in the lower abdomen — a cramping urgency that demands immediate relief. Onset is often preceded by audible bowel sounds and a rolling, liquid discomfort deep in the gut. The urge can arrive abruptly, with little warning time.
After evacuation the pressure eases, but it frequently returns in waves over the course of the session. At higher doses, particularly under psychedelics, the cramping can be sharp enough to dominate the experience, distracting from or intensifying other concurrent effects.
mechanism
Diarrhea arises through different pathways depending on the drug class:
- Psychedelics — act on serotonin receptors throughout the enteric nervous system, accelerating gut motility and triggering secretory activity in the intestinal lining.
- Stimulants — elevate sympathetic tone and accelerate gastrointestinal transit, reducing the time available for fluid absorption in the colon.
- Depressants — certain compounds in this class alter gut motility or directly irritate the gastrointestinal tract through their receptor targets.
- Cannabinoids — cannabidiol modulates gut motility through peripheral cannabinoid receptors, producing loose stool in susceptible individuals.
How much each pathway contributes in a given case is not fully understood.
safety
Diarrhea is not dangerous in typical cases, but sustained or severe episodes carry real risks of dehydration and electrolyte loss.
- If it happens — stay hydrated; drink water or an electrolyte solution in small, steady amounts. Move somewhere comfortable and accessible, and rest until the urgency eases.
- Seek help if — evacuation is continuous for more than a few hours, blood appears in stool, or diarrhea coincides with high fever, severe vomiting, or signs of dehydration such as dizziness, confusion, or markedly decreased urination.
- Higher risk — those with inflammatory bowel conditions, or taking medications sensitive to altered gut transit, should approach implicated substances with particular caution and avoid high doses.
variability
Who experiences it, and how severely, varies widely. Higher doses raise both likelihood and intensity across all implicated classes. Prior gastrointestinal sensitivity or an irritable bowel predisposition makes it substantially more likely. Consuming a substance on a full stomach can amplify gut reactivity; an empty stomach sometimes accelerates onset.
Anticipatory anxiety about gut effects tends to be self-fulfilling — stress alone is sufficient to prime intestinal motility. Eating lightly and staying well hydrated before a session tends to reduce severity.
substances
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.